Alert archive / Oregon / Gale Watches in 2021
Gale Watch 12, NWS Medford, OR
NWS Medford, OR issued this gale watch at Mar 16, 2021, 2:19 AM PDT. It took effect at Mar 17, 2021, 8:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 16, 2021, 2:19 AM PDT (09:19 UTC)
- In effect from
- Mar 17, 2021, 8:00 PM PDT
- Expired
- Mar 16, 2021, 2:08 PM PDT
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
353 WHUS76 KMFR 160919 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 219 AM PDT Tue Mar 16 2021 PZZ350-356-370-376-162230- /O.CAN.KMFR.SC.Y.0035.000000T0000Z-210316T1200Z/ /O.NEW.KMFR.GL.A.0012.210318T0300Z-210319T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 219 AM PDT Tue Mar 16 2021 ...GALE WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... * WHAT...South winds 35 to 45 kt with gusts up to 55 kt and very steep wind-driven seas of 15 to 20 feet possible. * WHERE...All areas. * WHEN...From Wednesday evening through Thursday evening, with conditions possibly peaking Thursday morning. * IMPACTS...Strong winds and very steep seas could capsize, swamp, or otherwise damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
568 WHUS76 KMFR 162108 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 208 PM PDT Tue Mar 16 2021 PZZ350-356-370-376-171015- /O.UPG.KMFR.GL.A.0012.210318T0300Z-210319T0600Z/ /O.NEW.KMFR.GL.W.0017.210318T0300Z-210319T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 208 PM PDT Tue Mar 16 2021 ...GALE WARNING IN EFFECT FROM 8 PM WEDNESDAY TO 11 PM PDT THURSDAY... * WHAT...South winds 35 to 45 kt with gusts up to 50 kt and high and very steep seas 16 to 22 ft at 15 seconds expected. * WHERE...All areas. Strongest winds will occur beyond 10 NM from shore and near Cape Blanco. * WHEN...From 8 PM Wednesday to 11 PM PDT Thursday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Mar 15, 8:44 PM PDT, 5 hours 35 minutes earlier.
Area forecast discussion, Mar 15, 8:44 PM PDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Medford OR
844 PM PDT Mon Mar 15 2021
.Updated the marine discussion
.DISCUSSION...Tonight will feature cold temperatures, about 15
degrees below normal for this time of year. The air mass behind
the cold front that went through last night is very cold and
likely ranked (this morning at the peak "coldness") as one of the
coldest in the past several years. This air mass has since
modified some, but it will still be cold enough to bring freezing
temperatures to the coast and coastal valleys. We've lowered some
of the forecast low temperatures towards the coast per recent
observations and model data. East of the Cascades, low
temperatures will dip into the single digits in some of the
coldest areas.
Tomorrow will feature warmer temperatures and more sunshine. We'll
transition out of the cool and cloudy that was experienced in many
areas today. Please see the previous forecast discussion below for
details on the next front due to arrive on Thursday. Keene
&&
.AVIATION...For the 16/00Z TAF Cycle...Overall, VFR conditions
prevail across the area, although terrain obscurations are common.
An area of light snow showers in Modoc County will taper off this
evening. In this area, expect IFR conditions. While conditions will
remain mainly VFR overnight, terrain obscurations will thicken and
continue into Tuesday morning. Clouds will dissipate after 18Z
Tuesday morning. -DW
&&
.MARINE...Updated 800 PM PST Monday, 15 Mar 2021...NDBC buoy data
remains unavailable, but information from the Umpqua Offshore Buoy
229 is available at cdip.ucsd.edu. Polar orbiting satellites are
also still providing some wind data for areas beyond 10NM of the
coast. Due to the lack of data from the NDBC buoys, we have less
data to calibrate the forecast for those areas as compared to
normal.
Seas are diminishing, but high and steep seas and moderate north to
northeast winds will persist into early Tuesday morning. These winds
are strongest, at 20 to 25 kt, south of Gold Beach and beyond 5 nm
from shore.
High pressure centered offshore will provide a break in the active
weather Tuesday and Wednesday with seas reaching a minimum of 5 to 6
ft as a 9 second northwest swell diminishes and a northwest swell of
around 13 seconds begins to build.
South winds begin to increase Wednesday, then another strong front
moves into the waters Wednesday night. It may bring gales and very
steep seas, then very high and very steep seas Thursday into Friday.
Chances for large breaking waves of 20 feet have increased to 40%
(from 20% yesterday). Stay tuned to the forecast as details about
this system are likely to evolve. The pattern is likely to remain
active late in the week. -Schaaf/DW
&&
.PREV DISCUSSION... /Issued 242 PM PDT Mon Mar 15 2021/
SHORT TERM...Snow showers are still ongoing around Modoc County
and southern Lake county this afternoon. Alturas has probably
seen around 2 to 3 inches over the last 4 to 6 hours as the snow
showers have been recycling over them and most of northern
California today. We believe the snow showers will fall apart by
this evening as the upper level low continues to track south east
into California.
The focus for tonight then turns to temperatures and mostly clear
skies. We're concerned about freezing temperatures along the
coast and in some of the coastal valleys. The NBM is predicting a
60 to 70 percent chance that temperatures will fall under
freezing tonight. We do have temperatures around 30 to 33 degrees
along the coast Monday night into Tuesday. Data also suggests
there could be some upper level clouds pushing into the forecast
area late tonight. 250 mb RH values are around 60 to 80 percent,
so some high thin clouds could keep frost and freezes from
developing. In any case, we decided to issue the freeze warning
along the coast. This is by no means a slam dunk forecast, but
freezing temperatures seem more probable than not.
Other than the coastal low temperatures, we decided to lower
temperatures a few degrees below guidance east of the Cascades.
Usually with significant snow cover and clear skies, low
temperatures drop like a rock well below model guidance. Right
now we're about 3 to 4 degrees lower than guidance in the cities
east of the Cascades. However, based to past experiences,
temperatures could fall a few degrees below that if skies really
clear out tonight. The low which brought all the weather to our
region is still close enough to produce some cloud cover east of
the Cascades.
By Tuesday, high pressure will start to build as a weak ridge
moves in at 500 mb. Even with high pressure building,
temperatures are still expected to be 5 to 10 degrees cooler than
normal as cold air persists over our area. Otherwise, no weather
impacts anticipated from Tuesday into Wednesday with pretty
mundane weather. Overnight temperatures should also come up a few
degrees Tuesday night, so we might avoid another freeze warning
at the coast Tuesday night.
Another weather system is anticipated to bring more wind and
precipitation to the region around Thursday, and that is
discussed in more detail below.
-Smith
LONG TERM...Thursday morning through Monday...After a brief
break during the short term, active weather returns at the start
of the extended period. The next system approaches the region late
Wednesday night, bringing another round of rain, strong winds and
mountain snow Thursday into Friday. This system looks comparable
to the one that just affected the region (Sunday into today).
Strong winds are expected beginning at the coast late Wednesday
night, then affecting inland areas early Thursday morning and
afternoon. South to southwest 700 mb flow of 40 to 50 kt will
bring strong winds east of the Cascades as well as in the Shasta
Valley and another round of wind headlines will likely be needed
for this event. In addition, south to southwest flow favored
locations will see periods of heavier precipitation Thursday into
Friday, including the Mt Shasta area, southwestern Siskiyou and
Josephine counties, and Curry County. Snow levels will be around
4000-5000 ft with this front so the main winter impacts are
expected to be for the Cascades Passes. However, southerly flow in
the Mt Shasta region will likely result in an upslope event with
locally lower snow levels and some winter impacts in that area.
Conditions improve late Thursday, however a secondary impulse pushes
through the region early Friday before the upper trough swings
overhead Friday afternoon and evening. This will bring another shot
gusty winds and enhanced precipitation. Flow will be more westerly
with this secondary impulse and while winds won't be quite as strong
(700 mb flow of 30 to 40 kt), this will favor enhanced precipitation
along the north-south oriented terrain more than the initial cold
front. Flow turns more northwesterly as the upper trough swings
through later Friday, and this will maintain showers mainly west of
and along the Cascades into Saturday morning. Showers eventually
taper off later Saturday and there will be a break in the weather
Saturday night into Sunday.
Another system approaches the region late Sunday into Monday.
Although there are differences in the strength of this system
between the deterministic models, it does look weaker than the one
expected Thursday and this is supported by their respective
ensembles. The deterministic EC is deeper with the trough moving
through Monday compared to the GFS and this would bring
precipitation farther south than what the GFS suggests. However,
ensembles are leaning toward a farther northward solution regarding
the bulk of the precipitation and have followed this thinking in
the forecast. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Warning from midnight tonight to 9 AM PDT Tuesday for
ORZ021-022.
CA...None.
Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Tuesday
for PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 9:41 PM PDT | Frost Advisory | MFR | Coos, Curry, Douglas | 11 hr |
| Mar 16, 1:28 PM PDT | Frost Advisory | MFR | Coos, Curry, Douglas | 19 hr |
| Mar 16, 2:08 PM PDT | Gale Warning | MFR | 61 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.